Minnesota, 2011Winter Weather in Minnesota, November 19, 2011
November 19, 2011 · NWS FSD · 4 events in 4 counties and zones
Snow accumulated up to 3 inches in Lincoln and Lyon Counties during the day on November 19th. Areas of freezing rain and freezing drizzle were reported further south in Nobles and Jackson Counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow accumulated up to 3 inches in Lincoln and Lyon Counties during the day on November 19th. Areas of freezing rain and freezing drizzle were reported further south in Nobles and Jackson Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 19, 5:45 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Nov 19, 5:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
545 AM CST SAT NOV 19 2011
.DISCUSSION.../ISSUED AT 320 AM CST/
FIRST SHOT OF SNOW HAS ALREADY BEEN IN AND MOSTLY OUT AND MOSTLY
OVER BEADLE COUNTY. SHORT RANGE MODEL INDICATIONS CONTINUE TO BE FOR
A STRONGER SHOT TO MOVE INTO THAT NORTHWEST CORNER SOON AFTER
DAYBREAK. SATELLITE IMAGERY ALSO SHOWS SIGNIFICANT ENHANCEMENT/
COOLING INCREASING OVER SOUTH CENTRAL/SOUTHWEST SD AND THIS IS AN
INDICATION MODELS ARE NOT OVERDOING STRENGTH OF SHORT WAVE. EXPECT
INCREASE IN SNOW THAT AREA TO PICK UP SHORTLY. LOOKS LIKE MOST OF
THE SNOW IN OUR NORTHWEST CORNER WILL BE DURING THE MORNING HOURS
THEN TAIL OFF SOME EARLY THIS AFTERNOON. FOR OUR FAR NORTHEAST A
DECENT SHOT OF SNOW MAY ARRIVE LATE THIS MORNING AND CONTINUE WELL
INTO THE AFTERNOON. NORTH/NORTHWEST WINDS PICKING UP TODAY WILL BE
MARGINAL FOR MUCH BLOWING SNOW OUTSIDE OF DECENT SNOW AREA BUT IT
CAN SURE ADD TO THE WOES WHILE THE SNOW IS FALLING. FOR THIS REASON
AND BEING THE FIRST EVENT OF THE SEASON...NOT STICKING PURELY TO
SNOW AMOUNT CRITERIA FOR HIGHLIGHTS CONTINUES TO BE THE BEST IDEA.
EARLIER WARNING FOR JERAULD/BEADLE/KINGSBURY COUNTIES WILL STAY IN
PLACE THROUGH 00Z. WILL ADD WINTER WEATHER ADVISORY FOR THAT
NORTHEAST CORNER...BROOKINGS/LINCOLN MN AND LYON MN FOR LATE MORNING
INTO THE EARLY EVENING. THE TIME FRAME OF BOTH HIGHLIGHTS KEEPS SOME
EXTRA TIME AFTER I SUSPECT SNOW WILL TAIL OFF AND END FOR SOME
BLOWING AND DRIFTING. FURTHER WEST DO NOT FEEL A NEED TO ADD AN
ADVISORY DUE TO THE EXPECTED SHARP SNOWFALL GRADIENT...EXPECT
WARNING CRITERIA TO BE REACHED MAINLY NORTHERN PART OF COUNTIES
THOUGH THIS COULD BE A MAJORITY OF BEADLE. THIS MEANS SNOWFALL 3-6
INCHES WITH AREAS OF BLOWING SNOW. ADVISORY 2-3 INCHES WITH AREAS OF
BLOWING SNOW...AGAIN MAINLY NORTHERN PART OF SAID COUNTIES.
SNOW WILL TAPER OFF AND END FROM THE WEST SOUTHWEST FAIRLY RAPIDLY
THIS AFTERNOON...AM CONTINUING A LITTLE CHANCE NORTHEAST ONLY INTO
EARLY EVENING ALONG WITH THAT MENTION OF SOME LINGERING BLOWING
SNOW. CLOUDS WILL THEN DECREASE AND WINDS WILL LIGHTEN UP PRETTY
QUICKLY THOUGH MODELS INDICATE SOME CONTINUING MOISTURE PATCHES
MAINLY AT MID LEVELS NEXT COUPLE DAYS WITH WEAK TRAILING WAVES AHEAD
OF NEXT WEEKS STRONG RIDGE BUILDING IN. THE LOW LEVEL COLD AIR WILL
BEGIN TO STEADILY WARM SUNDAY AS HEIGHTS START TO RISE AND SURFACE
RIDGE MOVES OFF TO THE EAST...SO DRY AND TAME WEATHER WITH A WARMING
TREND BEGINNING SUNDAY AND MONDAY. A FEW CLOUDS HERE AND THERE BUT
SOME SUNSHINE AS WELL. FAR NORTH OF COURSE WILL BE COLDER WITH
EXPECTED SNOW COVER AT LEAST INTO MONDAY. / WILLIAMS
LONG RANGE PERIOD TUESDAY THROUGH FRIDAY BEGINS WITH UPPER RIDGE
BUILDING INTO THE CENTRAL CONUS...WITH MODEST AGREEMENT AMONG THE
MODELS IN DEEP TROUGH PUSHING ACROSS THE ROCKIES INTO THE HIGH
PLAINS ON FRIDAY. THE UPPER RIDGE WILL BRING MILD AIR BACK INTO THE
REGION...WITH WELL ABOVE NORMAL TEMPERATURES EXPECTED FOR HOLIDAY
TRAVELERS WEDNESDAY THROUGH FRIDAY. TIMING/EVOLUTION OF THE TROUGH
LATE IN THE WEEK SHOWING HIGH DEGREE OF UNCERTAINTY...THOUGH ECMWF
POINTING TO POTENTIAL FOR SOME LIGHT PRECIP TO WORK AS FAR NORTH AS
KSUX/KSLB AREAS FRIDAY. WILL INTRODUCE SMALL POP INTO FAR SOUTHEAST
CORNER OF THE CWA FOR NOW...BUT WILL WATCH EVOLUTION OVER NEXT FEW
DAYS TO SEE WHERE MODEL CONSENSUS TRENDS. IF PRECIP DOES DEVELOP...
TEMPERATURES WILL STILL BE PLENTY WARM ENOUGH FOR LIQUID VARIETY.
&&
.AVIATION.../FOR THE 12Z TAFS/
BAND OF SNOW EXTENDING SOUTHWEST TO NORTHEAST ACROSS SD AS OF 11Z
EXPECTED TO SHIFT EAST-NORTHEAST THROUGH THE DAY...BRINGING PERIODS
OF SNOW TO NORTHERN PARTS OF THE FORECAST AREA TODAY. SNOW EXPECTED
TO BECOME MORE STEADY AND OCCASIONALLY HEAVY IN OUR FAR NORTH AFTER
14Z...INCLUDING KHON TAF LOCATION. PERIODS OF LIFR VISIBILITY ARE
LIKELY WITHIN THE HEAVIEST SNOW BAND...THOUGH THIS BAND EXPECTED TO
BE FAIRLY NARROW. SOUTH OF THE MAIN SNOW BAND...SNOWFALL RATES AND
AMOUNTS SHOULD TAPER QUICKLY...WITH LACK OF MID-LEVEL SATURATION
LEADING TO SMALL CHANCE OF FREEZING DRIZZLE WITHIN EXPANDING MVFR
STRATUS LAYER ACROSS SOUTHERN CWA. CONFIDENCE IN DEVELOPMENT OF
FREEZING DRIZZLE IS LOW AT THIS TIME...SO HAVE NOT INCLUDED IN TAFS
FOR KFSD/KSUX. HOWEVER PERIOD OF CONCERN WOULD BE 14Z-19Z AS STRONG
LIFT MOVES ABOVE THE LOW LEVEL MOISTURE AND NEXT SHIFT WILL MONITOR
POTENTIAL DEVELOPMENT CLOSELY. PRECIPITATION EXPECTED TO WANE FROM
WEST TO EAST AFTER 20Z AS UPPER WAVE AND ASSOCIATED LIFT SHIFT EAST
INTO MINNESOTA. MVFR STRATUS WILL LINGER INTO THE EVENING...BUT IT
SHOULD DIMINISH THROUGH THE EVENING...WITH VFR CONDITIONS EXPECTED
BY THE END OF THE PERIOD.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS
EVENING FOR MNZ071-072.
NE...NONE.
SD...WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR SDZ038-039-
052.
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS
EVENING FOR SDZ040.
&&Hazardous weather outlook, Nov 19, 4:06 AM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0406 AM CST SAT NOV 19 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0406 AM CST SAT NOV 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
SNOW IS EXPECTED TO ACCUMULATE 3 TO 6 INCHES TODAY FROM
WESSINGTON SPRINGS TO DE SMET AND NORTH...INCLUDING THE HURON
AREA. STRONG NORTHERLY WINDS WILL CAUSE AREAS OF BLOWING SNOW AND
PRODUCE WINTER STORM CONDITIONS. A NARROW AREA OF 2 TO 3 INCH
SNOWFALL IS EXPECTED JUST SOUTH AND EAST OF THE WINTER STORM
AREA...INCLUDING FROM BROOKINGS SOUTH DAKOTA TO MARSHALL
MINNESOTA AND NORTH. THERE WILL ALSO BE BLOWING SNOW IN THIS
AREA. STILL FURTHER SOUTH...SNOWFALL AMOUNTS WILL DROP OFF
QUICKLY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
WILLIAMS
In the hours before
Local storm report, Nov 19, 5:08 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
508 AM CST SAT NOV 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM SNOW HURON 44.36N 98.22W
11/19/2011 M0.8 INCH BEADLE SD OFFICIAL NWS OBS
SNOW ONGOING.
&&
JHLocal storm report, Nov 19, 6:05 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 AM CST SAT NOV 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 2 SE WESSINGTON 44.43N 98.67W
11/19/2011 E2.0 INCH BEADLE SD CO-OP OBSERVER
SNOWFALL 1 1/2 TO 2 INCHES MIDNIGHT TO 3 AM. STARTED
SNOWING AGAIN AROUND 530 AM WITH AN ADDITIONAL TRACE SO
FAR.
&&
WILLIAMSWinter Weather, Lincoln
- When
- November 19, 7:00 AM CST to 3:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Snow accumulated 1 to 3 inches, with the greatest accumulations in the northern part of the county.
Winter Weather, Lyon
- When
- November 19, 7:00 AM CST to 3:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Snow accumulated 1 to 3 inches, with the greatest accumulations in the northern part of the county.
Winter Weather, Nobles
- When
- November 19, 7:00 AM CST to 1:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Light freezing rain and freezing drizzle made roads icy. Accumulations of ice were less than one tenth of an inch.
Winter Weather, Jackson
- When
- November 19, 7:00 AM CST to 1:00 PM CST
- Where
- Jackson forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Light freezing rain and freezing drizzle made roads icy. Accumulations of ice were less than one tenth of an inch. The icy roads led to at least two accidents, one of which caused two injuries.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Minnesota, November 19, 20118 events
- Winter Storm and Winter Weather in Colorado, November 19 to 20, 20117 events
- Winter Weather in Iowa, November 19, 20117 events
- Heavy Snow in Michigan, November 19, 20116 events
- Heavy Snow in Wisconsin, November 19, 20115 events
- Heavy Snow and Winter Weather in South Dakota, November 19, 20113 events
- Blizzard in Alaska, November 19, 20112 events
- High Wind and Heavy Rain in California, November 19 to 20, 201150 kt wind · 2 events
- Heavy Snow in Minnesota, November 19, 20111 event
- Heavy Snow in Minnesota, November 19, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354972, 354973, 354974, 354975.